Some writers, especially in chemical and pharmaceutical journals, have attributed the toxic effects of quinin to the formation of a more toxic substance, "quinotoxin," or quinicin, as it is more properly called. This may be formed from quinin under suitable conditions, especially in the presence of free organic acids. It has been assumed that these conditions would arise in the stomach, and, also, that prescriptions containing quinin and an organic acid would be dangerously incompatible.
An examination of the data on which these assumptions were based reveals that these fears are not justified by the facts; that at most insignificant traces of quinotoxin could be formed in the body or be present in such prescriptions, and that the formation of considerable quantities would not be dangerous.
The error arose originally from exaggerated conceptions of the toxity of quinotoxin, and was fostered by unproved assumptions as to the amounts that might
SOLLMANN T. THE QUINOTOXIN MYTH. JAMA. 1921;76(15):999–1001. doi:10.1001/jama.1921.02630150025010